Hot Flashes and Breast Cancer Treatment
Hot flashes are one of the main side effects of Tamoxifen, a hormone therapy drug used to treat women with breast cancer. Most women expect to experience being overheated when they reach menopause. But, for younger, pre-menopausal women taking Tamoxifen, they are an unwelcome side effect. Fortunately, there are medications such as antidepressants that can help minimize or eliminate hot flashes while taking Tamoxifen.
My oncologist mentioned that I may get hot flashes, along with other side effects. But at the time all I was focused on was the fact that I did not need chemo. Taking a little pill every day and dealing with some side effects was the least of my worries.
Until I was slammed with a hot flash. My body temperature was 101 degrees Fahrenheit and I felt like I was going to faint. I felt a lot of steam inside my body, rising from my stomach all the way to my face. The hot flashes would last for 10-30 minutes and I was miserable. Time to reach out to my oncologist fast! Here is how I am getting through hot flashes.
Ask Your Doctor For Medication to Help Manage Hot Flashes
My first thought was to ask my more mature friends how they dealt with hot flashes while in menopause. They all pointed to menopausal relief products such as Estroven. Unfortunately as you know, Tamoxifen is used to block estrogen in your body so taking Estroven was out of the question.
Taking an antidepressant helped me a lot. I was not depressed but was willing to try anything! My oncologist prescribed Celexa (generic name is citalopram). I started with 10mg daily and over time increased it to 20mg. Eventually I went back to 10mg (see more on that below). I took the Celexa at night, as it helped me to sleep through the night (sleeplessness is another side effect of Tamoxifen). It worked very good and now I rarely have hot flashes. And if I do, they last for only a few minutes and my body temperature goes back to normal fast.
Figure Out the Best Dosage for You
My only issue with Celexa is that it made me very tired when I took 20mg every night. Even after 8 hours of sleep, I would feel like a walking zombie. But now that I’m back down to 10mg a night, I feel more rested and can get more things done the next day.
If you’re taking Tamoxifen and suffering from hot flashes, you can discuss using citalopram or another antidepressant to help you feel better. Your doctor will be able to prescribe a medication that does not interact with Tamoxifen. Black and Topless readers, do you take a medication or have a remedy to help with your Tamoxifen hot flashes?